Pharmacy Times

Warfarin and COX-2 Inhibitors Do Not Mix

Author:

Patients taking warfarin and antiinflammatory drugs for arthritis have a higher risk of deadly stomach bleeding. The class of drugs known as COX-2 inhibitors also poses a danger, according to lead investigator Muhammad Mamdani, PharmD. Research has shown that ibuprofen and other nonsteroidal anti-inflammatory drugs (NSAIDs) increase the possibility of upper gastrointestinal bleeding because they can irritate the stomach lining and also boost the chance of bleeding.

For the study, the researchers examined prescription and health care databases in Ontario, Canada. The study focused on patients over the age of 66 who were on warfarin during a yearlong study in 2000-2001. The results of the study showed that those admitted to hospitals for gastric bleeding were more likely to be taking NSAIDs or COX-2 inhibitors in addition to the blood thinner. Dr. Mamdani said approximately 1 in 10 patients with a serious stomach bleed die before having life-saving surgery. The analysis also suggested that "physicians seem to be a little more lax in prescribing the COX-2 inhibitors,"according to Dr. Mamdani. He noted that twice as many older individuals on warfarin are given a COX-2 inhibitor, compared with NSAIDs. (The findings were published in the Archives of Internal Medicine, January 24, 2005.)